Almost everywhere convergence of convolution powers on compact Abelian groups

Jean Pierre Conze, Michael Lin

Research output: Contribution to journalArticlepeer-review

3 Scopus citations


It is well-known that a probability measure μ on the circle T satisfies μn * f f dmp → 0 for every f ∈ Lp, every (some) p ∈ [1,∞), if and only if | μ(n)| < 1 for every non-zero n ∈ Z (μ is strictly aperiodic). In this paper we study the a.e. convergence of μn * f for every f ∈ Lp whenever p >1. We prove a necessary and sufficient condition, in terms of the Fourier- Stieltjes coefficients of μ, for the strong sweeping out property (existence of a Borel set B with lim supμn * 1B = 1 a.e. and lim infμn * 1B = 0 a.e.). The results are extended to general compact Abelian groups G with Haar measure m, and as a corollary we obtain the dichotomy: for μ strictly aperiodic, either μn * f → f dm a.e. for every p >1 and every f ∈ Lp(G,m), or μ has the strong sweeping out property.

Original languageEnglish
Pages (from-to)550-568
Number of pages19
JournalAnnales de l'institut Henri Poincare (B) Probability and Statistics
Issue number2
StatePublished - 1 May 2013


  • Almost everywhere convergence
  • Convolution powers
  • Strictly aperiodic probabilities
  • Sweeping out

ASJC Scopus subject areas

  • Statistics and Probability
  • Statistics, Probability and Uncertainty


Dive into the research topics of 'Almost everywhere convergence of convolution powers on compact Abelian groups'. Together they form a unique fingerprint.

Cite this